Alert archive / Montana / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jul 17, 2012, 12:57 PM MDT for Flathead County, Lincoln County, Montana. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2012, 12:57 PM MDT (18:57 UTC)
- Expired
- Jul 17, 2012, 8:47 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Flathead County, MT, Lincoln County, MT
The radar
The Missoula radar (KMSX), 163 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
706 WGUS65 KMSO 171857 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1257 PM MDT TUE JUL 17 2012 MTC029-053-180300- /O.NEW.KMSO.FF.A.0003.120717T1857Z-120718T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-LINCOLN- 1257 PM MDT TUE JUL 17 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA... INCLUDING THE FOLLOWING COUNTIES...FLATHEAD AND LINCOLN. ALSO INCLUDING GLACIER NATIONAL PARK. * UNTIL MIDNIGHT MDT TONIGHT * MONSOONAL MOISTURE REMAINS OVER NORTHWEST MONTANA THIS AFTERNOON AND EVENING. SLOW MOVING SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE REGION AND WILL MOVE NORTHWARD THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. RAINFALL RATES IN EXCESS OF AN INCH AND HALF AN HOUR ARE POSSIBLE WITH THESE STORMS. * THE HEAVY RAIN COULD CAUSE FLOODING...BUT ALSO ROCK AND MUD SLIDES IN THE HIGHER TERRAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
402 WGUS65 KMSO 180247 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 847 PM MDT TUE JUL 17 2012 MTC029-053-180400- /O.CAN.KMSO.FF.A.0003.000000T0000Z-120718T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-LINCOLN- 847 PM MDT TUE JUL 17 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR FLATHEAD AND LINCOLN COUNTIES IN NORTHWEST MONTANA HAS BEEN CANCELLED. WIDESPREAD THUNDERSTORMS HAVE COME TO AN END...ENDING THE FLASH FLOODING THREAT. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 3:31 AM MDT, 9 hours 26 minutes earlier.
Area forecast discussion, Jul 17, 3:31 AM MDT, 9 hours 26 minutes before
Area Forecast Discussion National Weather Service Missoula MT 331 AM MDT Tue Jul 17 2012 ...Wet thunderstorms to impact Northwest Montana again today.... .DISCUSSION...Today's weather will be driven by the interaction between a cutoff low off the Oregon/Northern California coast and a plume of monsoon moisture from the Southwest. Today the moisture plume will move north over Northwest Montana where thunderstorms are expected. Thunderstorms and showers will be very wet, but are expected to move at about 15 mph. Flash flooding is a risk if storms move slower, but considering the storm motion, terrain, and vegetation will not issue a flash flood watch. However, ponding of water on roadways can cause hazardous driving conditions, and heavy rain on saturated soils increases the risk of rock/mud slides in prone areas. South of I-90, storms are expected to be more isolated and not as wet later in the day as drier air starts move into the region from the south. However, storm motion may be slower, so the storms can still drop a lot of rain on one location and may be a hazard. Bottom line, if you see thunderstorms today, be prepared to deal with a lot of water. Wednesday the cutoff low slowly progresses west allowing a weak ridge to build over the area. Expect warming temperatures, fewer clouds, and only isolated thunderstorms. By Wednesday the available moisture will have decreased significantly, and while storms will still be wet, heavy rain is not expected. Extended model guidance produces very little confidence in the forecast. The biggest problem is what the cutoff low off the Pacific northwest coast does. When does it move to the east and where does it go. With the uncertainty have made very few and minor changes to the previous forecast. From Saturday on the guidance is showing a slightly drier and warmer pattern. && .AVIATION....Another day of thunderstorms across the region with moderate rain. A cutoff low off the Oregon/Northern California coast continues to interact with a plume of monsoon moisture from the Southwest. Showers and thunderstorms will increase this afternoon and cause lowered ceilings, moderate rain, and partial mountain obscurations. The heaviest rain will impact Northwest Montana and KGPI, but all terminals across the area have a chance of thunderstorms today. Drier air will reach Southwest Montana and Central Idaho around 03Z where conditions will improve at KBTM and KSMN. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Leach/Kolata
In the hours before
Local storm report, Jul 17, 12:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1254 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HEAVY RAIN 5 W SOMERS 48.07N 114.32W
07/17/2012 M1.88 INCH FLATHEAD MT TRAINED SPOTTER
FELL IN 45 MINUTES FROM 12 PM MDT TO 1245 PM MDT.
MEASURED BY WIRELESS PRECIP GAUGE.
&&
NOBLEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:34 PM MDT | Areal Flood Advisory | MSO | Lake | 4 hr |
| Jul 17, 2:24 PM MDT | Areal Flood Advisory | MSO | Flathead | 2 hr |
| Jul 17, 4:29 PM MDT | Areal Flood Advisory | MSO | Flathead | 2 hr |
| Jul 17, 5:19 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
| Jul 17, 5:52 PM MDT | Areal Flood Advisory | MSO | Ravalli | 71 min |
Nearby
Flash Flood Watches in Montana, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.